Behavioural changes when given prednisolone...?

Amanda - posted on 10/08/2009 ( 2 moms have responded )

1

6

0

Hi,
My almost 2 year old daughter has been prescribed a short course of prednisolone as the GP thinks she may be asthmatic. In addition to this she has been on Amoxicylln for a chest infection.
Since starting these her behavious has changed dramatically to the point that we are not sure whether to give her the final dose of prednisolone. She has started to scream and yell constantly and to cry inconsolably, this has been going on for 3 days and nothing we do seems to calm her once she is worked up like this. She may be calm for a short time and then she just changes. Our normal distraction techniques are not effective and we are at our wits ends. It is just not her and I am reluctant to think that it is "the terrible twos" as it happened like the flick of a switch which in my experience with my other child is not how this transition occurs..
Does anyone have any idea if it could be a reaction to the medication- the prednisolone in particular as she has been on the other several times?

MOST HELPFUL POSTS

Autumn - posted on 10/13/2009

21

12

5

My two boys were supposed to be on prednisolone when they had pneumonia. I gave them both their first dose, and never gave it to them again. They both got very irritable, restless, and everything else. They couldn't get settled down, couldn't sleep, weren't able to be comforted as usual. They said it was possibly an effect of it b/c of the steroids in the meds. Of course, any major issues, your doc of pharmacist could answer, but both of my boys behavior was totally out of wack when I gave them prednisolone. They have taken amoxicyllin too. It didn't bother them nearly like the other. Mostly torn up stomachs from it. Hope that helps!

2 Comments

View replies by

Vanessa - posted on 10/15/2009

17

20

1

I am a Medical Assitant and I worked in a peds office for a year and I had 1 patient in particular who had MULTIPLE health problems and the prednisolone always seemed to make him VERY irritable/anxious. The steroid is used to "open" the airway and prevent any constriction/inflammation. If it is just 1 final dose I would finish it. My daughter was given prednisolone when she had RSV and she didn't have any major side effects except she had more trouble falling asleep. What I would suggest is at your next Dr. visit discuss your other options with them and tell them your concerns with what is happening. Typically I don't take my daughter who was diagnosed as an asthmatic ( although we haven't had any issues in almost a year!) to the doctor when I notice any signs of a cough since we have a nebulizer and rx xopenex which helps open the airway. My husband is also a Paramedic- we don't put her in a harmful situation but I don't believe in running to the doctor at the slightest cough!



HOPE THAT HELPS! Also try some benedryl or tylenol before bed to help the sleeping!

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms